Virginia, 2023

Flash Flooding in Virginia, June 23, 2023

June 23, 2023 · NWS AKQ · 4 events in 3 counties and zones

Scattered thunderstorms developed along and east of a stationary front draped across central Virginia and produced heavy rain and flash flooding on June 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms developed along and east of a stationary front draped across central Virginia and produced heavy rain and flash flooding on June 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 11:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 11:04 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1204 PM EDT Fri Jun 23 2023

.SYNOPSIS...
Upper-level low pressure continues to linger over the eastern
United States with a surface warm front moving northwest across
the Mid-Atlantic. This pattern will result in daily chances of
showers and thunderstorms through the weekend, with the
continued potential for locally heavy rainfall. A cold front
approaches from the west Monday, bringing another chance for
thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1205 PM EDT Friday...

Midday weather analysis reveals upper trough still in place
over the Ohio Valley into the central Appalachians. At the
surface, a quasi-stationary frontal boundary is draped from just
west of the Ches Bay to the piedmont of central VA into the
western Carolinas. Morning soundings indicate PW values of 1.8+"
at IAD/WAL, and 1.5-1.75 just to our S-SW. Scattered to
numerous showers and isolated thunderstorms producing locally
heavy rainfall continue across the RIC metro area into the I-85
corridor just SW of Farmville. Meanwhile, another shortwave
lifting up across the area from the base of the upper trough set
off another round of gusty showers and storms across the US-17
corridor towards southside Hampton Roads, inducing a funnel
cloud report from the Pungo area of Va Beach. Those showers and
storms have kicked offshore, but already seeing another round of
showers and thundershowers over north-central NC moving into NE
NC and southeast VA ahead of next shortwave.

CAMs and morning RAP sounding profiles still point towards
warm-rain processes/efficient rain producers (long/skinny CAPE
and higher warm cloud depths AOA 12-13 kft). Storms will lift
across our region through this afternoon, focused along I-95
and east, moving toward the northern neck, peninsula and eastern
shore by late afternoon as the front slowly pushes toward the
coast.

Again, while severe threat is being monitored, primary
concern is for heavy rain and potential training leading to
flood issues, especially in urban and/or flood prone areas.
WPC has a marginal risk for excessive rainfall because of the
potential for localized flooding due to this potential for
training storms. Rain/storm potential decreasing from S to N
this evening and tonight, but given additional shortwave energy
pivoting north across the area within the upper low and slow
steering flow, will not remove PoP entirely overnight.

High temperatures are not too far from latest temps in the upper
70s to around 80, with more widespread cloudiness and additional
afternoon convection likely. It is possible a few locales over
south central VA up to the northern neck could reach the mid 80s
before showers move back in later this afternoon. Lows tonight
mainly in the mid to upper 60s with scattered showers and
possibly some patchy fog possible developing late.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...

The upper-level low pressure will remain near the area through
the weekend. In addition, models show lee troughing developing
on Saturday. Temperatures will warm into the mid-upper 80s.
Combined with dew points around 70, plentiful instability should
again be on tap with aftn showers and storms possible. While
showers/storms are possible everywhere, highest PoPs are across
central VA Piedmont, near the lee troughing. Saturday night low
temperatures will be in the mid 60s to lower 70s. Less showers
and storm coverage is expected on Sunday, but more typical for
summer. Pops will increase to 30-40% by the afternoon.
Temperatures will return near summertime normals. Highs will be
in the mid 80s to near 90F.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Models continue to be in good agreement regarding early next
week with low pressure moving through the Great Lakes region
into the Northeast Monday into Tuesday, dragging a cold front
across the local area. Thunderstorms are likely along a weak
cold front Monday afternoon into Monday night, and become more
scattered Tuesday with the upper-level moving over the region.
As of now, there is the potential for severe weather Monday
afternoon into Monday night with models already indicating the
potential for ~1500 J/kg of MLCAPE and decent wind shear across
the region. Warm S to SW flow ahead of the front should also
allow for temperatures on Monday to climb into the upper 80s to
around 90. Remaining unsettled with additional chances for
showers and thunderstorms Tuesday with the front likely
lingering near or just offshore of the local area. Wednesday and
Thursday will feature afternoon shower and thunderstorm chances
(~20 to 40% PoPs) with high temperatures in the 80s and lows in
the 60s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

A warm front is located over southeastern VA. IFR/MVFR cigs
prevail to the N and west of the boundary (RIC/SBY), with
primarily VFR conditions S of the boundary (PHF/ORF/ECG). Deep
southerly flow prevails aloft with an upper low centered W of
the region. Scattered showers and a few tstms are lifting NNE
across central NC and the VA Piedmont and could impact RIC with
brief IFR/LIFR vsby possible in heavy rain. Cigs at RIC/SBY are
expected to be IFR/LIFR tonight into Friday morning, VFR at
ORF/ECG, and are forecast to return to MVFR at PHF, but could
drop to IFR. Scattered showers slowly move E overnight, with
only brief vsby restrictions possible in heavy rain, although
some 3-5sm BR is possible N (mainly at SBY) of the front
overnight. Cigs gradually improve Friday morning, and should
primarily be MVFR/VFR by aftn. The warm front will become more
aligned SSW- NNE Friday aftn, with the potential for
showers/tstms in vicinity of the boundary, especially across
central/e-central VA, with IFR/LIFR vsby possible in heavy rain.
The wind will generally be E/ESE 5-8kt N of the boundary
tonight, and SSE 5-10kt to the S of the front. with the wind
becoming SSW 8-12kt at most sites Friday aftn (outside of
showers/tstms).

Aftn/evening shower/tstm chances persist into the weekend. The
coverage should be less on Saturday/Sunday compared to Friday.
The next chance for widespread showers/tstms returns Monday
ahead of a cold front, and this could potentially linger into
Tuesday.

&&

.MARINE...
As of 310 AM EDT Friday...

An area of low pressure (at the surface and aloft) is tracking N
well to the west of the waters, with the associated warm front
extending E across the mid/upper bay and MD coastal waters. Winds
are generally SSE at 10-15 kt (with gusts to 20 kt) south of the
front, with E-ESE winds of 5-15 kt north of the front. Seas are
3-4 ft, with ~2 ft waves on the bay. Have allowed all SCAs to
expire. The front will move well to the north of the waters
today, with winds becoming S-SSW at ~15 kt later today through
the first part of tonight. While a few gusts to 20 kt are
likely, these are not expected to be frequent enough to warrant SCAs.
Showers/tstms are likely throughout much of the day, which
could result in brief higher gusts. As usual, these brief higher
gusts will be handled with SMWs or MWSs.

Prevailing sub-SCA conditions are expected to continue through the
weekend with southerly winds around 10 kt. Seas will be 3-4 ft
with mainly 1-2 ft waves. A period of low-end SCAs is possible
Mon aftn-Mon night (due to gusty SSW winds) as a low pressure
system tracks well to our north and a cold front approaches from
the west.

&&

.TIDES/COASTAL FLOODING...
As of 310 AM EDT Friday...

Water levels along the Pasquotank River at Elizabeth City and
Chowan River in Edenton continue to hover around minor flood
thresholds. Therefore, the Coastal Flood Advisory has been
extended until 15z/11 AM along the Albemarle Sound and adjacent
rivers. A Coastal Flood Statement has been issued for the high
tide this morning along the tidal Potomac/bay side of the MD Ern
Shore for nuisance to low-end minor flooding. Water levels are
expected to remain below minor flood thresholds after today.

A high rip current risk will continue for all beaches today
(due to lingering E-ENE swell). Will maintain the moderate rip
risk on Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...CP/MAM
SHORT TERM...CP/SW
LONG TERM...AJB/CP
AVIATION...CP/MAM
MARINE...ERI
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 23, 4:20 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
520 AM EDT Fri Jun 23 2023

MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-240930-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
520 AM EDT Fri Jun 23 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today, with localized
flooding the primary threat, especially in urban and suburban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and thunderstorms are possible on Saturday, with
gusty winds and heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-240930-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
520 AM EDT Fri Jun 23 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Showers and thunderstorms are possible today, with localized
flooding the primary threat, especially in urban and suburban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and thunderstorms are possible on Saturday, with
gusty winds and heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-240930-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
520 AM EDT Fri Jun 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Showers and thunderstorms are possible today, with localized
flooding the primary threat, especially in urban and suburban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and thunderstorms are possible on Saturday, with
gusty winds and heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 23, 9:47 AM EST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1047 AM EDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     Funnel Cloud     3 SE Back Bay           36.62N 76.00W
06/23/2023                   City of Virginia BeVA   Trained Spotter

            Wall cloud and developing, though heavily
            rain-wrapped, funnel cloud heading toward
            Back Bay.

&&

05
Special weather statement, Jun 23, 11:00 AM EST, 3 hours before
Special Weather Statement
National Weather Service Wakefield VA
1200 PM EDT Fri Jun 23 2023

VAZ093-096-523>525-231630-
Isle of Wight VA-Hampton/Poquoson VA-Newport News VA-Suffolk VA-
York VA-
1200 PM EDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of east central Isle of
Wight, and southeastern York Counties, the City of Poquoson, the
northeastern City of Suffolk, the City of Hampton and the southern
City of Newport News through 1230 PM EDT...

At 1200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beaconsdale to Kings Fork. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

Strong thunderstorms will be near...
  Christopher Newport University, Patrick Henry Field, Northampton
  and Beaconsdale around 1205 PM EDT.
  Newport News, Hampton, Langley AFB and Tabb around 1210 PM EDT.
  Seaford and Crittenden around 1220 PM EDT.
  Suffolk around 1225 PM EDT.
  Rescue around 1230 PM EDT.

Other locations impacted by these storms include Carrollton, Langley
View, Longview, Benns Church, Wills Corner, Hilton Village,
Chuckatuck, Indika, Dare and Hobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3680 7672 3708 7654 3723 7642 3719 7631
      3718 7630 3716 7627 3714 7625 3671 7663
TIME...MOT...LOC 1600Z 208DEG 27KT 3706 7647 3678 7661

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM
Local storm report, Jun 23, 11:26 AM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1226 PM EDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Waterspout       2 NNE Sandbridge Beach  36.75N 75.93W
06/23/2023                   ANZ656             VA   Trained Spotter

            Spotted reported waterspout moving offshore
            Sandbridge. Time estimated from radar.

&&

SCW
Special weather statement, Jun 23, 11:52 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1252 PM EDT Fri Jun 23 2023

VAZ095-097-098-525-231700-
Hampton/Poquoson VA-Norfolk/Portsmouth VA-Chesapeake VA-
Virginia Beach VA-
1252 PM EDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of the City of Norfolk,
the northwestern City of Chesapeake, the City of Portsmouth, the
northwestern City of Virginia Beach and the City of Hampton through
100 PM EDT...

At 1251 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Buckroe Beach to Norfolk to Deep Creek.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

Strong thunderstorms will be near...
  Hampton, Virginia Wesleyan University, Hampton University, Grand
  View, Buckroe Beach and Fort Monroe around 1255 PM EDT.
  Ocean View, Kempsville and Norfolk International around 100 PM
  EDT.

Other locations impacted by these storms include South Norfolk,
Bayside, Fox Hill, Portlock, Phoebus, Wards Corner, Herberts Corner
and Willoughby Spit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3691 7605 3666 7638 3682 7640 3706 7633
      3708 7631 3708 7630 3710 7630 3710 7628
      3711 7629 3715 7626 3709 7623 3707 7623
      3700 7626 3697 7621 3695 7609
TIME...MOT...LOC 1651Z 216DEG 19KT 3705 7627 3690 7627 3675 7631

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

MM
Special weather statement, Jun 23, 12:25 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
125 PM EDT Fri Jun 23 2023

VAZ080-082-083-511>517-231815-
Eastern Hanover VA-Charles City VA-New Kent VA-
Western Chesterfield VA-Western King William VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Dinwiddie VA-
Eastern Henrico VA-Eastern Chesterfield (Including Col. Heights) VA-
125 PM EDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of Chesterfield,
northwestern Charles City, northwestern New Kent, Henrico,
southeastern Hanover and northeastern Dinwiddie Counties, the City of
Richmond and the City of Colonial Heights through 215 PM EDT...

At 125 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuckahoe to Chesterfield Court House to
near Matoaca. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

Strong thunderstorms will be near...
  Chester, Bon Air, University Of Richmond and Tuckahoe around 130
  PM EDT.
  Virginia Union University and Bellwood around 135 PM EDT.
  Richmond, Laurel, Lakeside and Bensley around 140 PM EDT.
  Hopewell, Mechanicsville, Virginia Commonwealth University,
  Downtown Richmond, Glen Allen and East Highland Park around 145 PM
  EDT.
  Randolph Macon College around 150 PM EDT.
  Ashland and Highland Springs around 155 PM EDT.
  Hanover and Kings Dominion around 200 PM EDT.
  Studley around 205 PM EDT.

Other locations impacted by these storms include Richmond Heights,
Addison, Gum Tree, Mountcastle, Elko, Elmont, Montrose, Sandston,
Glendale and Westwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3788 7748 3784 7743 3782 7741 3781 7742
      3780 7739 3778 7740 3778 7737 3780 7736
      3753 7698 3731 7729 3731 7735 3725 7738
      3722 7745 3720 7744 3713 7755 3751 7769
      3756 7766 3758 7762 3760 7764
TIME...MOT...LOC 1725Z 223DEG 30KT 3756 7761 3737 7753 3719 7749

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MM
Special weather statement, Jun 23, 1:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
259 PM EDT Fri Jun 23 2023

VAZ082>084-090-518-520-231945-
Charles City VA-New Kent VA-Eastern King William VA-
Eastern King and Queen VA-Gloucester VA-James City VA-
259 PM EDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of northwestern
Gloucester, southeastern King and Queen, northeastern Charles City,
southeastern New Kent and northwestern James City Counties through
345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holdcroft, or 7 miles west of Toano, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibilty and minor flooding
         possible.

This strong thunderstorm will be near...
  Toano around 315 PM EDT.
  Barhamsville around 320 PM EDT.
  West Point around 335 PM EDT.
  Shacklefords around 340 PM EDT.

Other locations impacted by this storm include Holly Forks, Eltham,
Chickahominy Shore, York River State Park, Croaker, Gressit, Lanexa,
Mattaponi, Warren Mill and Diascund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapid changes in weather and road conditions. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3766 7672 3746 7654 3741 7668 3744 7670
      3743 7671 3741 7669 3733 7694 3743 7703
TIME...MOT...LOC 1859Z 234DEG 19KT 3739 7694

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner

The radar

The Norfolk radar (KAKQ), 77 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Chesterfield

When
June 23, 2:00 PM EST
Where
Chesterfield County, 0.69 mi S of Bon Air to 0.51 mi SSW of Bon Air
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.510, -77.570

Virginia Highway 324 was closed due to standing water.

Flash Flood, Henrico

When
June 23, 2:00 PM EST
Where
Henrico County, 0.55 mi W of Westham to 0.59 mi W of Westham
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.580, -77.540

Flooding was reported around the University of Richmond. College Road was closed due to standing water.

Flash Flood, Norfolk (C)

When
June 23, 2:22 PM EST
Where
Norfolk (C) County, 2.21 mi E of Norfolk to 2.27 mi E of Norfolk
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.870, -76.230

A COOP Observer measured 2.82 inches of rain with streets and yards flooded.

Flash Flood, Chesterfield

When
June 23, 2:27 PM EST
Where
Chesterfield County, 1.1 mi E of Midlothian
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.500, -77.630

Standing water was reported on Farnham Circle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112407, 1112410, 1112414, 1112420.